Maryland, 2014

Damaging Winds in Maryland, June 25, 2014

June 25, 2014 · NWS LWX · 2 events in 1 county or zone

A cold front moved across the region and showers and thunderstorms formed in a warm moist environment. Some thunderstorms produced damaging winds and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$500
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved across the region and showers and thunderstorms formed in a warm moist environment. Some thunderstorms produced damaging winds and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 7:56 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 25, 7:56 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT WED JUN 25 2014

.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE SOUTHEASTWARD
AND PASS THROUGH THE MID-ATLANTIC TONIGHT. HIGH PRESSURE BUILDS
IN THURSDAY...THEN SHIFTS EAST ACROSS THE AREA FRIDAY. HIGH
PRESSURE OVER THE SOUTHERN STATES BRINGS WARM WEATHER TO THE REGION
THIS WEEKEND INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
LOW PRESSURE IS LOCATED ACROSS MOST OF THE NORTHEAST AND SOUTH TO
THE MID ATLANTIC. A TROUGH AXIS IS LOCATED ACROSS THE MID ATLANTIC
WHILE A COLD FRONT MOVES INTO THE APPALACHIAN MTN REGION THIS
EVENING. A LINE OF SHOWERS AND THUNDERSTORMS EXTENDS FROM NY SOUTH
TO MD TONIGHT AND IS MAKING EASTWARD PROGRESS ACROSS THE MID
ATLANTIC. SOME STORMS BECAME SEVERE ACROSS THE PANHANDLE OF WV
LATE THIS AFTERNOON DURING PEAK HEATING. PWATS STILL REMAIN AROUND
2 INCHES WITH DEWPTS NEAR 70 DEG. MOST ACTIVITY HAS CONGEALED
ALONG THE LINE AND HEAVY RAIN IS THE MAIN THREAT THIS EVENING WITH
FREQUENT LIGHTNING. A HIGH INSTABILITY AXIS STILL LIES AHEAD OF
LINE OF ACTIVITY AND THUNDERSTORMS WILL BE ENTERING AN AREA CONDUSIVE
FOR WET MICROBURSTS ACROSS THE I-95 CORRIDOR.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN PARTS OF
BERKELEY AND WASHINGTON COUNTIES WHERE ABOUT 2 INCHES/HR WAS OCCURRING.
THE LINE IS EXPECTED TO MOVE EASTWARD AND MOVE ACROSS THE
BALTIMORE METRO TONIGHT. SCATTERED THUNDERSTORMS AHEAD OF THE
LINE HAVE BEEN MOVING NORTHWARD WITH HEAVY RAIN AND LIGHTNING.

THE COLD FRONT WILL CONTINUE TO MOVE EASTWARD AND CROSS THE MID
ATLANTIC BY DAYBREAK. THUS...LOWERING POPS ARE REFLECTED IN THE
FORECAST AFTER MIDNIGHT AS NORTHWEST WINDS BEHIND THE FRONT
PROMOTE DRYING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
CWA WILL BE POST-FRONTAL BY 12Z THURSDAY. WE MAY HAVE SOME LINGERING
CLOUDS TO START THE DAY...BUT EXPECT SOME SUNSHINE TO RETURN BY
AFTERNOON. DOWNSLOPING FLOW WILL PROMOTE ANOTHER WARM
DAY...SIMILARLY WARM OR EVEN A LITTLE WARMER THAN TODAY BUT THE BIG
DIFFERENCE WILL BE LOWER HUMIDITY.

HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND FRIDAY FOR CONTINUED DRY
CONDITIONS WITH WARM TEMPERATURES BUT RELATIVELY LOW HUMIDITY.

HIGH PRESSURE MOVING OFF THE COAST FRIDAY NIGHT INTO SATURDAY WILL
ALLOW A RETURN FLOW TO DEVELOP. RESULT WILL BE INCREASING CLOUDS
DURING THIS TIME...ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
AS THE OLD FRONTAL BOUNDARY STARTS TO LIFT BACK TO THE NORTH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL RIDGING OVER THE EASTERN US OVER THE WEEKEND WILL GIVE
WAY TO MORE ZONAL FLOW FOR THE BEGINNING OF NEXT WORKWEEK. SURFACE
HIGH PRESSURE WILL BE THE DOMINATE SYNOPTIC FEATURE LOCALLY FOR THE
PERIOD. THIS HIGH PRESSURE WILL BE SITUATED JUST OFF OF THE
MID-ATLANTIC COAST SUNDAY AND MONDAY...BEFORE MIGRATING FURTHER
SOUTH AND OUT TO SEA TUESDAY AND WEDNESDAY. THIS WILL LEAD TO AN
INCREASINGLY WARM AND HUMID AIRMASS BEING ADVECTED INTO THE AREA
THROUGH THE PERIOD. HIGH TEMPERATURES WILL INCREASE STEADILY FROM
THE MID 80S ON SUNDAY TO UPPER 80S TO LOWER 90S ON WEDNESDAY.

DIURNALLY DRIVEN INSTABILITY WILL ALSO BE ON THE RISE THROUGH THE
PERIOD. HAVE CHANCE OF AFTERNOON THUNDERSTORMS...LOOSING THEIR
ENERGY SHORTLY AFTER SUNSET...IN THE FORECAST THROUGH THE PERIOD.
WITH NO ORGANIZED FORCING TO SPEAK OF...WOULD EXPECT STORM
INITIATION TO BE FAVORED ALONG RIDGETOPS AND SEA/BAY BREEZE
BOUNDARIES.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
MVFR/IFR CONDITIONS ARE POSSIBLE AT BWI-MTN THIS EVENING AS A CLUSTER
OF HEAVY SHOWERS AND THUNDERSTORMS MOVE EASTWARDD. AT THIS
TIME...THE HEAVIEST ACTIVITY SHOULD MOVE NORTH OF THOSE TERMINALS
BUT BACKBUILDING MAY LEAD TO MORE DEVELOPMENT. SHRA IS EXPECTED
THIS EVENING AHEAD OF AN ADVANCING COLD FRONT...MOVING THROUGH AFTER
MIDNIGHT WITH A WIND SHIFT TO THE NORTHWEST AND ALSO ESSENTIALLY
ENDING CHANCE OF SHRA.

AREA WILL BE POST-FRONTAL THURSDAY THROUGH FRIDAY WITH MAINLY
NORTHWEST WINDS. HIGH PRESSURE MOVING OFF THE COAST WILL LEAD TO AN
EASTERLY FLOW DEVELOPING FRIDAY NIGHT WHICH POTENTIALLY COULD ADVECT
LOW CLOUDS INTO THE AREA FOR THE WEEKEND.

&&

.MARINE...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE BAY AND TIDAL
POTOMAC THIS EVENING AND SMW ISSANCE WILL BE POSSIBLE FOR GUSTY
WINDS.

SOUTHERLY FLOW CONTINUES OVER THE WATERS TODAY AHEAD OF A COLD
FRONT. MARGINAL SCA IS EXPECTED UP THE BAY OUTSIDE OF
CONVECTION. COLD FRONT MOVES THROUGH AFTER MIDNIGHT WITH WINDS
SHIFTING TO THE NORTHWEST BEHIND IT.

DRY CONDITIONS EXPECTED THROUGH THE END OF THE WEEK AS HIGH
PRESSURE BUILDS IN. NO MARINE HAZARDS ARE ANTICIPATED IN THE LONG
TERM PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ530>534-
     537>543.

&&

SYNOPSIS...HAS
NEAR TERM...BPP/HAS
SHORT TERM...BPP
LONG TERM...BPP/CEB
AVIATION...BPP/HAS/CEB
MARINE...BPP/HAS/CEB
Hazardous weather outlook, Jun 25, 10:49 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT WED JUN 25 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1149 AM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALIZED FLASH FLOODING FROM LATE AFTERNOON THROUGH THE
EVENING HOURS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER THIS AFTERNOON INTO THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1149 AM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALIZED FLASH FLOODING FROM MID AFTERNOON THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 7:15 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
815 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      1 SSW LONG MEADOW       39.67N  77.72W
06/25/2014                   WASHINGTON         MD   BROADCAST MEDIA

            PART OF PENNSYLVANIA AVE NEAR FOUNTAINHEAD COURTRY CLUB
            IS CLOSED

&&

EVENT NUMBER LWX1400527

HAS
Local storm report, Jun 25, 7:57 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      2 SSW LONG MEADOW       39.66N  77.72W
06/25/2014                   WASHINGTON         MD   BROADCAST MEDIA

            WATER RESCUE ON 1300 PENNSYLVANIA AVE

&&

EVENT NUMBER LWX1400528

HAS
Local storm report, Jun 25, 7:59 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
859 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      1 NE HAGERSTOWN         39.65N  77.70W
06/25/2014                   WASHINGTON         MD   BROADCAST MEDIA

&&

EVENT NUMBER LWX1400529

HAS
Local storm report, Jun 25, 8:07 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     KIRBY                   39.19N  78.73W
06/25/2014                   HAMPSHIRE          WV   911 CALL CENTER

            TREE DOWN AT THE CORNER OF GRASSY LICK ROAD AND BRIAR
            LICK ROAD

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1400526

HAS
Local storm report, Jun 25, 8:23 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     1 ENE BERKELEY          39.51N  77.91W
06/25/2014                   BERKELEY           WV   EMERGENCY MNGR

            LARGE TREE UPROOTED AND LAID ONTO MOBILE HOME ALONG
            SPRINKLE MILL RD JUST EAST OF BUTTS PARK ROAD

&&

EVENT NUMBER LWX1400530

KLW
Local storm report, Jun 25, 8:26 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     BERKELEY                39.50N  77.93W
06/25/2014                   BERKELEY           WV   EMERGENCY MNGR

            COUPLE OF LARGE TREES ONTO POWER LINES AND TOPS OF
            TREES SHEARED OFF ALONG HANSHEW LANE

&&

EVENT NUMBER LWX1400531

KLW

The radar

The Sterling radar (KLWX), 55 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
June 25, 8:49 PM EST
Where
Prince George'S County, 0.23 mi ESE of Contee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.078, -76.866

There was a tree down on wires at the intersection of Baltimore Avenue and Contee Place.

Thunderstorm Wind, Prince George'S

When
June 25, 9:15 PM EST
Where
Prince George'S County, 1.09 mi WSW of Largo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.893, -76.848

There was a tree down on wires on Central Avenue at the beltway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529585, 529587.